Hail, Chase
- When
- July 22, 4:00 PM CST
- Where
- Chase County, 5.96 mi W of Elmdale
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.370, -96.740
Strong to severe thunderstorms developed along a weak frontal boundary across portions of central, south-central and southeast Kansas during the evening of July 22nd, ahead of a weak upper level disturbance approaching from the north. A rather isolated yet potent severe thunderstorm produced extensive damage across a relatively small area of northern Sedgwick county along Interstate 135.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
Strong to severe thunderstorms developed along a weak frontal boundary across portions of central, south-central and southeast Kansas during the evening of July 22nd, ahead of a weak upper level disturbance approaching from the north. A rather isolated yet potent severe thunderstorm produced extensive damage across a relatively small area of northern Sedgwick county along Interstate 135.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Jul 22, 2:17 PM CST, 1 hour 43 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 317 PM CDT TUE JUL 22 2008 .DISCUSSION... MAIN FORECAST CHALLENGE WILL BE PRECIP CHANCES THROUGH THE EXTENDED PERIODS. SYNOPSIS: CURRENTLY HAVE AN UPPER TROUGH ROTATING ACROSS THE GREAT LAKES REGION WITH ANOTHER UPPER DISTURBANCE LIFTING NORTHEAST ACROSS THE NORTHERN ROCKIES. THE SYSTEM TO OUR NE HAS ALLOWED A WEAK SURFACE BOUNDARY TO SLIDE INTO THE PLAINS WITH THIS FEATURE STRETCHING ACROSS CENTRAL KS THROUGH MISSOURI. TONIGHT-WED: A COMPLEX OF STORMS HAS BEEN TRACKING SOUTH ACROSS MO TODAY. THIS HAS ALLOWED SOME SUBSIDENCE TO SETTLE OVER EASTERN KS WHILE SOME TOWERING CU ARE DEVELOPING OVER WESTERN PORTIONS OF THE CWA. WITH AROUND 3000J/KG OF ML CAPE AND MINIMAL CAP...WILL WAIT AND MAKE LAST SECOND DECISION ON HOW TO PLACE PRECIP CHANCES FOR THIS EVENING-TONIGHT. THE UPPER WAVE OVER THE NORTHERN ROCKIES WILL START TO BREAK DOWN THE UPPER RIDGE OVER THE PLAINS ON WED. AS THIS OCCURS LEE TROUGHING WILL STRENGTHEN WHICH WILL ALLOW THE SURFACE BOUNDARY TO WASH OUT AND LIFT NORTH. WITH LACK OF SURFACE FOCUS AND UPPER SUPPORT...CONFIDENCE IS LOW WITH REGARDS TO PRECIP ON WED. THEREFORE WILL LEAVE DRY FOR NOW. WITH NO AIRMASS CHANGE EXPECTED TEMPS ON WED WILL TO BE FAIRLY SIMILAR TO TODAY...WITH NEAR 100 FOR SOUTH CENTRAL AND CENTRAL KS WITH LOW TO MID 90S OVER SE KS. WED NIGHT-FRI. UPPER FLOW WILL CONTINUE TO FLATTEN OUT OVER THE NORTHERN PLAINS THROUGH THESE PERIODS. CONFIDENCE IS HIGH THAT ELEVATED CONVECTION WILL DEVELOP WED NIGHT OVER EASTERN NE/WESTERN IA WHERE ISENTROPIC LIFT AND MOISTURE TRANSPORT ARE MAXIMIZED ALONG THE 315K SURFACE. THE COMPLEX OF STORMS THAT DEVELOP EARLY THU MORNING WILL DIVE SOUTHEAST ACROSS MO AND EASTERN KS DURING THE DAY THU. AT THIS TIME FEEL CONFIDENT ENOUGH IN THE BULK OF THE ACTIVITY STAYING EAST TO LEAVE PRECIP OUT. WEAK UPPER RIDGE WILL BUILD BACK INTO THE AREA ON FRI WITH UPPER ENERGY STRENGTHENING OVER ONTARIO. CONFIDENCE IS HIGH THAT ABOVE NORMAL TEMPS WILL REMAIN IN PLACE OVER THE ENTIRE AREA FOR BOTH THU AND FRI. SAT-TUE: THROUGH THESE PERIODS THE UPPER TROUGH IS EXPECTED TO PERSIST ACROSS ONTARIO/NORTHERN GREAT LAKES REGION. BOTH ECMWF AND GFS AGREE ON SLIDING A WEAK SURFACE COLD FRONT SOUTH INTO THE AREA FOR SUN-TUE. HOWEVER EVEN WITH A SURFACE BOUNDARY FLOATING AROUND...CONFIDENCE IS NOT THAT HIGH IN THE DEVELOPMENT OF PRECIP. THIS AFTERNOON WE HAVE A WELL DEFINED SURFACE FRONT TO OUR NORTH WITH VERY LITTLE IF ANY PRECIP. THEREFORE ADJUSTED POPS TO HIT THE MORE CLIMATOLOGICALLY FAVORED AREAS OF EASTERN KS...TAKING OUT PRECIP OVER PORTIONS OF SOUTH CENTRAL KS. LAWSON && .AVIATION... FOR THE 18Z TAF SUITE. MAINLY VFR CONDITIONS EXPECTED FOR MOST TAF SITES...WITH THE MAIN CONCERN BEING THIS AFTERNOON/EVENING NEAR THE KCNU TAF SITE. WILL KEEP SOME MID LEVEL CEILING MENTIONED IN THIS AREA...AS WANING CONVECTION STAYS JUST TO THE NORTH OF THIS AREA. WILL NOT INCLUDE A VCTS MENTION EITHER FOR NEAR KCNU...BUT COULD SEE THIS ADDED LATER. KETCHAM .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 72 98 73 98 / 10 10 10 10 HUTCHINSON 71 99 73 100 / 20 10 10 10 NEWTON 72 98 73 98 / 20 10 10 10 ELDORADO 72 97 73 98 / 10 10 10 10 WINFIELD-KWLD 72 98 73 98 / 10 10 10 10 RUSSELL 70 99 71 101 / 20 10 10 10 GREAT BEND 70 100 71 100 / 20 10 10 0 SALINA 71 99 72 100 / 20 10 10 10 MCPHERSON 71 99 72 100 / 20 10 10 10 COFFEYVILLE 73 95 73 96 / 10 10 10 10 CHANUTE 71 94 72 96 / 10 10 10 10 IOLA 71 93 72 95 / 10 10 10 10 PARSONS-KPPF 72 95 73 96 / 10 10 10 10 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 439 PM CDT TUE JUL 22 2008 KSZ032-033-047>053-067>072-082-083-091>096-098>100-231045- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 439 PM CDT TUE JUL 22 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT A WEAK FRONTAL BOUNDARY WILL MOVE INTO THE AREA THIS AFTERNOON. A FEW STORMS WILL DEVELOP ALONG THIS FRONT LATE THIS AFTERNOON THROUGH THE EARLY EVENING HOURS...AFFECTING LOCATIONS ALONG AND NORTH OF A KINGMAN TO WICHITA TO PARSONS LINE. WHILE THE MAJORITY OF THE STORMS WILL BE STRONG WITH WINDS TO 50 MPH AND SMALL HAIL...A FEW MAY ATTAIN SEVERE THRESHOLDS WITH WINDS TO 60 MPH THE MAIN THREAT. ELSEWHERE...ANOTHER HOT DAY IS IN STORE WITH AFTERNOON HEAT INDICES REACHING THE 98 TO 103 DEGREE RANGE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE MAIN HAZARD WILL CONTINUE TO BE THE HEAT THIS WEEK WITH HEAT INDICES CLIMBING INTO THE 100 TO 105 DEGREE RANGE THROUGH FRIDAY. ANOTHER WEAK SURFACE BOUNDARY IS EXPECTED TO MOVE INTO THE CENTRAL PLAINS THIS WEEKEND INTO THE BEGINNING OF THE WORK WEEK. THUNDERSTORMS WILL BE POSSIBLE ALONG THIS FRONT SATURDAY NIGHT THROUGH MONDAY WITH SOME STRONG STORMS POSSIBLE. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP COX/KETCHAM/LAWSON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 425 PM CDT TUE JUL 22 2008 KSZ053-222200- CHASE- 425 PM CDT TUE JUL 22 2008 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR CHASE COUNTY... AT 422 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR ELMDALE...OR 8 MILES NORTHWEST OF COTTONWOOD FALLS...AND WAS NEARLY STATIONARY. GUSTY OUTFLOW WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM. DARMOFAL
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 435 PM CDT TUE JUL 22 2008 KSZ096-100-222200- LABETTE-NEOSHO- 435 PM CDT TUE JUL 22 2008 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR LABETTE AND NEOSHO COUNTIES... AT 432 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 8 MILES NORTHWEST OF MCCUNE...OR 10 MILES NORTHEAST OF PARSONS. THIS STORM WAS NEARLY STATIONARY. WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM. DARMOFAL
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 438 PM CDT TUE JUL 22 2008 KSZ052-222200- MARION- 438 PM CDT TUE JUL 22 2008 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR MARION COUNTY... AT 432 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 5 MILES SOUTHWEST OF MARION...AND WAS NEARLY STATIONARY. WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM. DARMOFAL
The Topeka radar (KTWX), 82 km away, was scanning. The volume nearest the first event began at 21:58 UTC.
6 hail, 3 thunderstorm wind. Local standard time, as filed.
The hail occurred on Highway 400 between mile markers 412 and 413.
The hail occurred on Highway 47, 4 miles west of the Highway 59 and Highway 47 intersection.
Winds of 60 to 70 mph occurred with the hail, producing extensive damage. Refer to the Thunderstorm Wind entry for the same date, time and location for more details.
An isolated thunderstorm produced severe downburst winds along with hail up to quarter size along and near Interstate 135 roughly between 109th Street and 101st Street. Four semis traveling on the interstate were blown over, blocking traffic for several hours. Various power lines and trees were downed. Additionally, copious amounts of pea to quarter size hail pummeled the same location for several minutes, producing hail drifts up to 6 inches deep. The hail in tandem with the wind shattered dozens of vehicle windows, producing two minor injuries due to flying glass. Additionally, at a nearby residence, a garage roof was peeled off, and a camper suffered major damage from the wind and hail.
One-half inch hail occurred with the wind.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, July 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 122170, 122171, 122172, 122173, 122174, 122175, 122176, 122177, 122179.